Illinois, 2013

Flash Flooding and Flooding in Illinois, December 21 to 22, 2013

December 21 to 22, 2013 · NWS PAH · 14 events in 11 counties and zones

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms. The ground was already moist from snowmelt in the wake of the early December winter storm. On the 21st, a strong negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. Widespread heavy rain and thunderstorms surged northeast in association with the strengthening surface low that tracked across the Lower Ohio Valley. Storm total rainfall amounts ranged from 4 to 8 inches, with isolated higher amounts around 9 inches in the southern tip of the state, from the city of Cairo to Massac and Gallatin Counties. Ditches and creeks quickly spilled out onto roadways and into nearby fields. There were numerous road closures and water rescues as waters continued to rise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 5:34 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 21, 5:34 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CST Sat Dec 21 2013

.UPDATE...
ISSUED AT 534 AM CST SAT DEC 21 2013

Updated for aviation forecast discussion.

&&

.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013

Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.

The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.

Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013

We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.

Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.

As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.

&&

.AVIATION...
ISSUED AT 534 AM CST SAT DEC 21 2013

Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most of
the TAF period. Lower conditions will be possible at times,
especially near the front, which unfortunately will be draped
across the terminals for at least this morning/early afternoon.

The potential exists for some very strong and gusty
south/southwest winds in the warm sector this afternoon and
evening. As the front actually starts moving east across the
area, a round of strong storms is likely with gusty winds. Tried
to pinpoint best timing attm with a tempo group, but adjustments
will be made throughout the day as timing is not set in stone.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&
Hazardous weather outlook, Dec 21, 7:33 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.

JP

The radar

The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

9 flood, 5 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
December 21, 7:50 AM CST to 1:30 PM CST
Where
Jackson County, 0.48 mi E of Barr to 1.58 mi WSW of Carbondale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.749, -89.261

Street flooding occurred in Carbondale, with water running over roadways. A trained spotter in Carbondale reported 3.32 inches of rain in about eight hours, with rain still falling.

Flash Flood, Williamson

When
December 21, 8:07 AM CST to 2:30 PM CST
Where
Williamson County, 5 mi SE of Marion to 0.48 mi WSW of Carterville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.679, -88.865

Water was running over several Marion city roads. There was standing water in several parking lots. Numerous roads were flooded outside the city of Marion, including Highway 149 near Hurst.

Flash Flood, White

When
December 21, 9:01 AM CST to 1:30 PM CST
Where
White County, 2.16 mi SE of Trumbull to 2.22 mi NW of Carmi
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.056, -88.205

Two feet of water covered the entrance to a nursing home in Carmi. Access by ambulance was difficult. City streets were flooded in Carmi, with water bubbling up through a manhole. A small lake overflowed, submerging most of the bridge along a private drive.

Flash Flood, Gallatin

When
December 21, 10:00 AM CST to 2:30 PM CST
Where
Gallatin County, 2.1 mi SW of Shawneetown to 0.99 mi NE of Shawneetown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.677, -88.156

Numerous roads were flooded. Water was over Illinois Route 13 west of Shawneetown.

Flash Flood, Saline

When
December 21, 1:30 PM CST to 2:30 PM CST
Where
Saline County, 1.85 mi ENE of Pankeyville to 0.57 mi SE of Muddy
Cause
Heavy Rain
Reported by
Public
Coordinates
37.709, -88.498

Water was up to the door sills of a pickup truck on the east side of Harrisburg.

Flood, White

When
December 21, 1:30 PM CST to 9:00 PM CST
Where
White County, 1.87 mi WSW of Enfield to 1.48 mi SSW of Mill Shoals
Cause
Heavy Rain
Reported by
Public
Coordinates
38.092, -88.363

U.S. Highway 45 was under water between Enfield and Mill Shoals. There was swift-moving water over the highway with floating debris just outside of Enfield.

Flood, Massac

When
December 21, 2:00 PM CST to 11:00 PM CST
Where
Massac County, 0.34 mi E of Brookport to 0.59 mi NNW of Midway
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.119, -88.624

Widespread flooding of creeks and fields was reported. Numerous roads around the county had water over them. Eight inches of water covered parts of a main street in Metropolis. A lake overflowed its embankment. Massac Creek rose out of its banks and threatened to flood homes just north of Metropolis. A sewage backup occurred at a church. The total rainfall for the calendar day was 9.57 inches at a meteorologist's residence in the central part of Massac County.

Flood, Saline

When
December 21, 2:30 PM CST to 9:00 PM CST
Where
Saline County, 1.18 mi WSW of Ledford to 0.77 mi WNW of Ledford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.692, -88.599

Water was over a roadway near Ledford.

Flood, Gallatin

When
December 21, 2:30 PM CST to 10:00 PM CST
Where
Gallatin County, 0.59 mi SE of Elba to Inman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.815, -88.311

Widespread flooding occurred along secondary roads throughout the county. A trained spotter just south of Junction measured 8.10 inches with rain still falling.

Flood, Pope

When
December 21, 3:00 PM CST to December 22, 10:00 AM CST
Where
Pope County, 1.83 mi SSE of Bristol to 1.59 mi WNW of Dixon Spgs Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.426, -88.706

Highway 145 was closed about 1.5 miles north of Highway 146 due to flooding. Standing water was over the intersection of Highways 145 and 146. A calendar day rainfall total of 9 inches was reported at Herod.

Flood, Wayne

When
December 21, 6:00 PM CST to December 22, 8:00 PM CST
Where
Wayne County, 3.56 mi W of Wynoose to 2.01 mi SE of Keenesville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.590, -88.285

The Elm River rose out of its banks near Mount Erie, threatening a local road. A trained spotter measured 5.0 inches of rain since midnight, with rain still falling. Near Wayne City, minor flooding of the Skillet Fork River occurred. Low-lying fields and woodlands were underwater, along with river access roads.

Flood, Hamilton

When
December 21, 6:00 PM CST to December 22, 12:00 PM CST
Where
Hamilton County, Broughton to 1.97 mi NE of Dale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.930, -88.450

Highway 142 was closed due to flooding near Broughton.

Flood, Johnson

When
December 21, 8:00 PM CST to December 22, 3:00 AM CST
Where
Johnson County, 2.06 mi SW of Vienna to 1.97 mi NW of Vienna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.396, -88.922

On U.S. Highway 45 near Vienna, water was too deep for most vehicles to pass through. A vehicle dealership in the center of town had one foot of water over its parking lot.

Flood, Edwards

When
December 22, 1:00 AM CST to 12:00 PM CST
Where
Edwards County, Albion to Browns
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.380, -88.050

A trained spotter measured 5.9 inches of rain in about 24 hours. Considerable flooding of low-lying areas was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485207, 485208, 485210, 485209, 485211, 485302, 485313, 485304, 485305, 485309, 485367, 487153, 485314, 487154.